Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 511, NWS Norman, OK

July 4, 20094 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 4, 2009, 5:03 PM CDT for 4 counties in Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2009, 5:03 PM CDT (22:03 UTC)
Expired
Jul 4, 2009, 5:45 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 64 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 042203
SVROUN
OKC055-057-065-075-042245-
/O.NEW.KOUN.SV.W.0511.090704T2203Z-090704T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA...
  EASTERN HARMON COUNTY IN SOUTHWEST OKLAHOMA...
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA...
  WESTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 545 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
  LONE WOLF TO MANGUM TO 10 MILES NORTHWEST OF DUKE...MOVING
  SOUTHEAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 70 MPH...

* LOCATIONS IN THE WARNING INCLUDE ALTUS AND HOBART.

LAT...LON 3512 9938 3498 9881 3456 9918 3439 9967
      3484 9986
TIME...MOT...LOC 2203Z 309DEG 20KT 3500 9932 3486 9949
          3476 9971

$$
1 follow-up statement
000 
WWUS54 KOUN 042232
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT SAT JUL 4 2009

OKC055-057-065-075-042245-
/O.CON.KOUN.SV.W.0511.000000T0000Z-090704T2245Z/
JACKSON OK-KIOWA OK-GREER OK-HARMON OK-
532 PM CDT SAT JUL 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN HARMON...GREER...WESTERN KIOWA AND JACKSON
COUNTIES...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
LONE WOLF TO BLAIR TO 3 MILES NORTHWEST OF DUKE...MOVING SOUTHEAST AT
25 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

A GUST FRONT WELL AHEAD OF THESE STORMS WILL PRODUCE WIND GUSTS OF 
40 TO 50 MPH. THIS GUST FRONT HAS MOVED THROUGH DUKE...ALTUS...AND 
FRIENDSHIP. 

* LOCATIONS IN THE WARNING INCLUDE ALTUS AND HOBART.

LAT...LON 3481 9983 3493 9958 3512 9937 3498 9881
      3456 9918 3439 9967
TIME...MOT...LOC 2231Z 309DEG 20KT 3490 9917 3476 9934
          3469 9961

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:06 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 4, 3:06 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT SAT JUL 4 2009

.DISCUSSION...
OUTFLOW BOUNDARY BECOMING STATIONARY ACROSS SOUTHWEST INTO SOUTH-
CENTRAL OKLAHOMA AND IS STARTING TO LIGHT UP WITH SCATTERED
STORMS. COLD FRONT ACROSS NORTHWEST AND NORTH-CENTRAL OKLAHOMA MAY
SEE MORE ISOLATED CONVECTION...BUT MOST WIDESPREAD ACTIVITY
EXPECTED WHEN BOUNDARIES MERGE THIS EVENING AND WEAK FORCING FROM
EASTERN NEW MEXICO AND WEST TEXAS IMPACTS ELEVATED BOUNDARIES.
MOST OF THIS CONVECTION SHOULD BE WELL SOUTH OF
INTERSTATE-40...BUT CONFIDENCE NOT REAL HIGH HOW FAR NORTH
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL EXTEND OF SURFACE
FEATURES. WILL LEAVE HIGHEST POPS NEAR AND SOUTH OF INTERSTATE 40
AND CONSIDERED GOING EVEN HIGHER ALONG RED RIVER VALLEY TOWARD AND
AFTER MIDNIGHT. HEAVY RAIN COULD BE AN ISSUE LATER ON TONIGHT AND
THERE WILL CONTINUE TO BE A MARGINAL HAIL AND DAMAGING WIND THREAT
THROUGH EARLY EVENING.

BEFORE MID-UPPER LEVEL RIDGE BUILDS IN OVER THE REGION EARLY TO
MID NEXT WEEK...WE COULD SEE SOME NORTHWEST FLOW ACTIVITY AFFECT
FAR WESTERN OKLAHOMA AND PARTS OF NORTH TEXAS THROUGH AT LEAST
MONDAY MORNING. QUITE HOT BY LATE NEXT WEEK INTO NEXT WEEKEND WITH
UPPER RIDGE OVER OR JUST NORTH OF OKLAHOMA. GFS GRIDDED DATA
GENERALLY ACCEPTED WITH FIRST PERIOD TWEAKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  89  67  91 /  60  10  10  10
HOBART OK         73  93  67  91 /  60  20  20  20
WICHITA FALLS TX  75  91  69  91 /  70  60  10  20
GAGE OK           65  87  63  87 /  20  10  20  20
PONCA CITY OK     69  86  63  90 /  20   0  10  10
DURANT OK         75  90  69  89 /  70  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/11
Hazardous weather outlook, Jul 4, 11:50 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT JUL 4 2009

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM PERRY TO
ENID... TO TALOGA AND CHEYENNE... AND INCLUDES ALL OF WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
MID-AFTERNOON THROUGH THE EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS WILL STILL BE POSSIBLE AFTER MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA EARLY THIS AFTERNOON.
INITIALLY...SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY.
HOWEVER...MULTIPLE SURFACE BOUNDARIES FROM EARLIER CONVECTION...
ALONG WITH A SURFACE COLD FRONT MOVING THROUGH NORTHERN AND WESTERN
OKLAHOMA THIS AFTERNOON...WILL SERVE AS A SOURCE OF CONVERGING WINDS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

AHEAD OF THE FRONT...TEMPERATURES WILL CLIMB INTO THE 90S ACROSS
MUCH OF OKLAHOMA WITH TRIPLE DIGIT TEMPERATURES EXPECTED ACROSS
PORTIONS OF SOUTHERN OKLAHOMA AND NORTH TEXAS. THIS HOT WEATHER
WILL CREATE AN ATMOSPHERE WITH MODERATELY HIGH INSTABILITY...AND AN
ENVIRONMENT THAT WILL SUPPORT THE POTENTIAL FOR ISOLATED AREAS OF
DAMAGING THUNDERSTORM WINDS. HAIL JUST ABOVE SEVERE LEVELS WILL ALSO
BE POSSIBLE WITH THE STRONGEST STORMS.

THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE COLD FRONT CONTINUES TO
MOVE SOUTH THROUGH OKLAHOMA AND NORTH TEXAS... BUT INSTABILITY WILL
DECREASE OVERNIGHT PRODUCING LOWER CHANCES OF SEVERE WEATHER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
TEMPERATURES AROUND 100 AND HEAT INDICES OF 100 TO 105 WILL BE
POSSIBLE OVER FAR SOUTHERN OKLAHOMA AND NORTH TEXAS. IF YOU ARE OUT
THIS AFTERNOON AND EARLY EVENING...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM THE SUN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL PERSIST INTO TUESDAY... MAINLY ACROSS
PORTIONS OF SOUTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
SEVERE WEATHER CHANCES WILL BE LOW.

OTHER HAZARDOUS WEATHER...
WITH A DEEP LAYER OF WARM AIR EXPECTED TO BECOME ESTABLISHED OVER
THE SOUTHERN PLAINS FROM MID-WEEK THROUGH FRIDAY...HOT TEMPERATURES
AND ASSOCIATED HIGH HEAT INDICES ARE EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

In the hours before

Special weather statement, Jul 4, 4:18 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT SAT JUL 4 2009

OKZ033-034-042145-
GREER OK-HARMON OK-
418 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND HARMON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF MADGE AT 419 PM
CDT...MOVING EAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Jul 4, 4:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             9 E CORDELL             35.30N 98.82W
07/04/2009  E0.75 INCH       WASHITA            OK   PUBLIC

0425 PM     TSTM WND GST     9 E CORDELL             35.30N 98.82W
07/04/2009  E80 MPH          WASHITA            OK   PUBLIC

&&

FM
Special weather statement, Jul 4, 4:37 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT SAT JUL 4 2009

OKZ025-042200-
OKLAHOMA OK-
437 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHERN OKLAHOMA CITY AT 437
PM CDT...MOVING EAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN OKLAHOMA COUNTY...INCLUDING THE CITIES OF EDMOND AND
OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

30
Special weather statement, Jul 4, 4:42 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT SAT JUL 4 2009

OKZ021-022-034-035-042200-
BECKHAM OK-WASHITA OK-KIOWA OK-GREER OK-
442 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...KIOWA AND
WASHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF RETROP AT 442
PM CDT...MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Jul 4, 4:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     8 E CLARITA             34.48N 96.29W
07/04/2009                   COAL               OK   PUBLIC

            25 FEET TALL HICKORY TREE, ONE FOOT IN DIAMETER, BLOWN
            DOWN BY THUNDERSTROM WIND GUST.

&&

FM
Special weather statement, Jul 4, 4:55 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT SAT JUL 4 2009

OKZ021-033>035-042230-
BECKHAM OK-KIOWA OK-GREER OK-HARMON OK-
455 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...HARMON AND
KIOWA COUNTIES.

THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
5 MILES NORTH OF LONE WOLF TO 14 MILES WEST OF HOLLIS AT 455 PM
CDT...MOVING EAST-SOUTHEAST AT 15 MPH.

WIND GUSTS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BECKHAM...GREER...HARMON AND KIOWA COUNTIES...INCLUDING THE
CITY OF HOBART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:58 PM CDTSevere Thunderstorm WarningOUNRoger Mills49 min
Jul 4, 4:02 PM CDTSevere Thunderstorm WarningOUNWashita58 min
Jul 4, 4:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Washita62 min
Jul 4, 4:36 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal54 min
Jul 4, 4:58 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady62 min
Jul 4, 5:22 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Johnston, Marshall53 min
Jul 4, 5:37 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma38 min
Jul 4, 6:04 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma41 min
Jul 4, 6:12 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma48 min
Jul 4, 6:42 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.